Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS Birmingham, AL

March 11, 2000Russell County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 11, 2000, 8:09 AM CST for Russell County, Alabama. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 11, 2000, 8:09 AM CST (14:09 UTC)
Expired
Mar 11, 2000, 9:00 AM CST
In force
51 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Russell County, AL

What was reported inside it

TimeReportWhereRemark
Mar 11, 8:45 AM CSTThunderstorm Wind 55 EPhenix City, AL
Mar 11, 8:50 AM CSTThunderstorm Wind 55 EPhenix City, AL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 2.2 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2000-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 22 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2000-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
22 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111411
SVRBHM
ALC113-111500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
809 AM CST SAT MAR 11 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 900 AM CST.

* AT 809 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM OVER EXTREME EAST CENTRAL BULLOCK              
  COUNTY...EAST OF MIDWAY...MOVING NORTHEAST AT 45 MPH.  THIS STORM  
  WILL MOVE ACROSS MOST OF RUSSELL COUNTY THROUGH 9 AM.  

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 2:51 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Mar 11, 2:51 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
251 AM CST SAT MAR 11 2000

MULTIPLE FORECAST CONCERNS THIS MORNING...MAINLY PRECIP AND
THUNDERSTORMS THROUGH THE DAY TODAY...AND LESS SIGNIFICANTLY...
THE RETURN OF COLD AIR OVER THE NEXT 2 NIGHTS.  MODELS IN FAIR
AGREEMENT WITH FEATURES...SO WILL FOCUS ON EVENTS.

PRECIP RETURNING ALREADY..WITH ONE AREA OF ENHANCED PRECIP IN A
SURFACE PRESSURE TROUGH...AND THEN THE FRONT.  INSTABILITY PEAKS
ACROSS BHM AREA AGAIN AT 12Z...GRADUALLY STABILIZES BY 18Z...THEN
SIGNIFICANT IMPROVEMENT DURING THE AFTERNOON FOLLOWING FRONTAL
PASSAGE.  TODAYS FORECAST THEN BECOMES ONE OF TIMING THE FRONT
THROUGH THE STATE...AND CONCERN FOR ONE LAST ROUND OF POTENTIAL
SEVERE...AS REFLECTED BY SPC WITH SLIGHT RISK.

REGARDING THREAT OF SEVERE...INSTABILITY/UVV AXIS ROUGHLY MGM TO
ATL/NORTH GEORGIA MIDDAY.  BELIEVE THIS AREA WILL NEED TO BE WATCHED
BY EARLY AFTERNOON AS DESTABILIZATION TEAMS UP WITH MOISTURE AND
JET DYNAMICS.

NORTHWEST WINDS BEHIND FRONT WILL ENHANCE THE FEEL OF COLDEST TEMPS
IN A FEW WEEKS.  BREEZES SHOULD STAY UP OVERNIGHT...OTHERWISE UNDER
CLEARING SKIES...TEMPS COULD BE A BIT WORSE.  BELIEVE BEST CHANCE
FOR FREEZING TEMPS WILL BE SUNDAY NIGHT...EVEN THOUGH TEMPS WARM
ALOFT SLIGHTLY...CLEAR SKIES AND LIGHT WINDS WILL BEAR WATCHING.
PERHAPS RESIDUAL LOW LEVEL MOISTURE WILL KEEP TEMPS FROM FALLING
TOO FAR.

OTHERWISE...IN THE EXTENDED...ONLY WORKING WITH THE MRF TONIGHT.
WILL NOT MAKE SIGNIFICANT CHANGES AS MODEL HAS BEEN FLIP-FLOPPING
LAST 3 DAYS.

PRELIMINARIES SUBJECT TO CHANGE.  81

HSV 058/033 052/031 058 9100
BHM 064/034 057/031 062 +100
MGM 074/037 058/034 065 8100

.BHM...FLASH FLOOD WARNING JEFFERSON COUNTY UNTIL 11AM...

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 6:01 PM CSTTornado WarningBMXFranklin29 min
Mar 10, 6:09 PM CSTTornado WarningBMXLawrence51 min
Mar 10, 6:16 PM CSTSevere Thunderstorm WarningBMXCullman44 min
Mar 10, 6:24 PM CSTSevere Thunderstorm WarningBMXJefferson36 min
Mar 10, 6:34 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton41 min
Mar 10, 6:37 PM CSTSevere Thunderstorm WarningBMXAutauga, Elmore53 min
Mar 10, 6:37 PM CSTTornado WarningBMXPerry23 min
Mar 10, 6:45 PM CSTTornado WarningBMXChilton45 min
Mar 10, 6:56 PM CSTSevere Thunderstorm WarningBMXJefferson34 min
Mar 10, 7:01 PM CSTTornado WarningBMXElmore29 min
Mar 10, 7:06 PM CSTSevere Thunderstorm WarningBMXBlount39 min
Mar 10, 7:08 PM CSTTornado WarningBMXShelby, Talladega67 min
Mar 10, 7:11 PM CSTSevere Thunderstorm WarningBMXWalker34 min
Mar 10, 7:11 PM CSTTornado WarningBMXCoosa64 min
Mar 10, 7:26 PM CSTTornado WarningBMXChilton34 min
Mar 10, 7:51 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens24 min
Mar 10, 7:54 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson51 min
Mar 10, 8:01 PM CSTSevere Thunderstorm WarningBMXTuscaloosa59 min
Mar 10, 8:13 PM CSTSevere Thunderstorm WarningBMXGreene, Hale47 min
Mar 10, 8:18 PM CSTSevere Thunderstorm WarningBMXTalladega42 min
Mar 10, 8:20 PM CSTSevere Thunderstorm WarningBMXEtowah, St. Clair40 min
Mar 10, 8:22 PM CSTTornado WarningBMXTuscaloosa38 min
Mar 10, 8:27 PM CSTSevere Thunderstorm WarningBMXClay63 min
Mar 10, 8:30 PM CSTSevere Thunderstorm WarningBMXSumter30 min
Mar 10, 8:42 PM CSTSevere Thunderstorm WarningBMXMarshall33 min
Mar 10, 8:45 PM CSTSevere Thunderstorm WarningBMXBibb, Jefferson, Shelby45 min
Mar 10, 8:45 PM CSTSevere Thunderstorm WarningBMXPerry45 min
Mar 10, 8:48 PM CSTSevere Thunderstorm WarningBMXDeKalb, Jackson42 min
Mar 10, 8:58 PM CSTSevere Thunderstorm WarningBMXCalhoun, Talladega47 min
Mar 10, 9:04 PM CSTSevere Thunderstorm WarningBMXSt. Clair41 min
Mar 10, 9:06 PM CSTSevere Thunderstorm WarningBMXEtowah24 min
Mar 10, 9:07 PM CSTTornado WarningBMXJefferson23 min
Mar 10, 9:11 PM CSTSevere Thunderstorm WarningBMXCleburne64 min
Mar 10, 9:20 PM CSTSevere Thunderstorm WarningBMXBibb, Perry25 min
Mar 10, 9:20 PM CSTSevere Thunderstorm WarningBMXCherokee40 min
Mar 10, 9:22 PM CSTSevere Thunderstorm WarningBMXChilton, Shelby53 min
Mar 10, 9:22 PM CSTSevere Thunderstorm WarningBMXDallas53 min
Mar 10, 9:27 PM CSTSevere Thunderstorm WarningBMXEtowah18 min
Mar 10, 9:27 PM CSTTornado WarningBMXJefferson18 min
Mar 10, 9:31 PM CSTSevere Thunderstorm WarningBMXDeKalb14 min
Mar 10, 9:33 PM CSTTornado WarningBMXSt. Clair42 min
Mar 10, 9:43 PM CSTSevere Thunderstorm WarningBMXTalladega47 min
Mar 10, 9:54 PM CSTSevere Thunderstorm WarningBMXCoosa51 min
Mar 10, 9:54 PM CSTSevere Thunderstorm WarningBMXAutauga51 min
Mar 10, 9:56 PM CSTSevere Thunderstorm WarningBMXCherokee19 min
Mar 10, 9:58 PM CSTSevere Thunderstorm WarningBMXEtowah47 min
Mar 10, 10:04 PM CSTSevere Thunderstorm WarningBMXCalhoun41 min
Mar 10, 10:08 PM CSTSevere Thunderstorm WarningBMXClay52 min
Mar 10, 10:15 PM CSTSevere Thunderstorm WarningBMXElmore45 min
Mar 10, 10:30 PM CSTSevere Thunderstorm WarningBMXTallapoosa45 min
Mar 11, 6:52 AM CSTSevere Thunderstorm WarningBMXPike38 min
Mar 11, 7:49 AM CSTSevere Thunderstorm WarningBMXBarbour, Bullock41 min
Mar 11, 8:37 AM CSTTornado WarningBMXRussell38 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.